South Dakota, 2010

Damaging Wind in South Dakota, August 2, 2010

August 2, 2010 · NWS UNR · 1 event in 1 county or zone

Wind gusts around 70 mph accompanied a severe thunderstorm near Long Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts around 70 mph accompanied a severe thunderstorm near Long Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 12:30 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 2, 12:30 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON AUG 2 2010

.DISCUSSION...WATER VAPOR SHOWS MONSOONAL PLUME EXTENDING FROM THE
DESERT SW THRU THE NRN PLAINS INTO THE UPR MIDWEST...WITH UPR LOW
OVR SRN SASK. SFC ANALYSIS PLACES LOW OVR NWRN SD WITH TROF
EXTENDING SWWD THRU THE BLKHLS. A STATIONARY BOUNDARY IS EVIDENT
ACRS SCNTRL SD. TSTMS CONTINUE TO DEVELOP EARLY THIS AFTN FROM THE
BLKHLS EWD ALONG THE SFC TROF...AS WELL AS ALONG THE STATIONARY
BOUNDARY OVER SCNTRL SD.

THIS AFTN/TONIGHT...EXPECT SCT TSTMS TO CONTINUE DEVELOPING WITH
PLENTY OF INSTABILITY IN PLACE. BEST CORRIDOR OF INSTABILITY FOR
SVR STORMS SHOULD BE ACRS SCNTRL SD INVOF THE STATIONARY BOUNDARY.
HOWEVER...A FEW STORMS SHOULD ALSO REACH SVR CRITERIA IN AND EAST OF
THE BLKHLS WITH ELY BL FLOW AND MODEST SHEAR VALUES ALONG/EAST OF
THE SFC TROF. LESS THREAT FOR SVR STORMS IN NERN WY AND NWRN SD TO
THE WEST OF THE SFC TROF.

TUESDAY...POTENT SHORT WAVE IS EXPECTED TO CROSS WY IN THE MRNG
WHICH COULD GET CONVECTION GOING RATHER EARLY IN THE DAY. ANOTHER
ROUND OF SVR STORMS QUITE POSSIBLE SPCLY FOR THE WRN HALF OF OUR
CWFA...BUT THAT WILL BE VERY DEPENDENT ON HOW EARLY CONVECTION GETS
GOING AND HOW EXPANSIVE THE CLOUD COVER WHICH COULD INHIBIT HEATING.
THIS WILL ALSO MAKE TEMP FCST TRICKY.

WEDNESDAY...NOT MUCH WILL CHANCE IN THE PATTERN SO EXPECT ANOTHER
CHANCE FOR TSTMS...ESPECIALLY WITH NW CYCLONIC FLOW DEVELOPING.
TEMPS NEAR AVERAGE EXPECTED.

EXTENDED...WEAK RIDGING BUILDS OVER NORTHERN PLAINS THURS-FRI AS
UPPER TROF DIGS ALONG PACIFIC COAST...REDUCING THUNDERSTORM
POTENTIAL FOR A BRIEF TIME. RIDGE FLATTENS BY LATE FRIDAY AS SHORT
WAVE CROSSES IT...ALONG WITH LEE TROF NEAR WY-SD BORDER...INCREASING
CHANCES OF THUNDERSTORMS FOR WESTERN SD FRIDAY NIGHT INTO SAT. RIDGE
TRIES TO REBOUND OVER THE WEEKEND...BUT MORE WAVES WILL LIKELY BRING
ADDITIONAL THUNDERSTORMS...WITH TIMING DIFFICULT AT THIS POINT.
TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...TSTMS DVLPG OVR WRN SD THIS AFTN...AND WL CONT THRU THE
EVEN...WITH MVFR CIGS/VSBYS...HAIL AND STRONG WINDS POSSIBLE WITH
THE STRONGEST STORMS. TSTMS WL DVLP EARLY TUES MRNG ACRS NERN WY AND
SPREAD INTO WRN SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SANDERS
Hazardous weather outlook, Aug 2, 6:00 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON AUG 2 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
700 AM MDT (800 AM CDT) MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
OVER PORTIONS OF SOUTH DAKOTA SOUTH AND EAST OF A LINE FROM FAITH TO
SPEARFISH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE IN THE
AFTERNOON AND EVENING...PARTICULARLY WEST OF A LINE FROM FAITH TO
MARTIN. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ALSO...
THERE MAY BE AN ISOLATED TORNADO THREAT FROM MID AFTERNOON INTO
EARLY EVENING OVER NORTHEAST WYOMING INTO FAR SOUTHWEST AND WEST-
CENTRAL SOUTH DAKOTA.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY...
BRINGING A DAILY CHANCE FOR THUNDERSTORMS TO MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

JS

In the hours before

Special weather statement, Aug 2, 11:38 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT MON AUG 2 2010

SDZ049-021915-
TRIPP SD-
138 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIPP COUNTY UNTIL
215 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WEWELA...OR 20 MILES SOUTH OF
WINNER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS EAST OF CLEARFIELD AND SOUTH OF COLOME...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Aug 2, 12:03 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     2 NNW WEWELA            43.04N 99.79W
08/02/2010  E60 MPH          TRIPP              SD   PUBLIC

&&

MERICKSO
Special weather statement, Aug 2, 12:53 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT MON AUG 2 2010

SDZ043-022045-
JACKSON SD-
153 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF INTERIOR...OR 24 MILES
SOUTHWEST OF KADOKA...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WANBLEE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Aug 2, 1:08 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             2 ENE SILVER CITY       44.10N 103.52W
08/02/2010  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 2, 1:16 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             2 NW ROCKERVILLE        43.98N 103.39W
08/02/2010  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 2, 1:24 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             2 ENE ROCKERVILLE       43.97N 103.33W
08/02/2010  E1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 128 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 2, 1:55 PM MST
Where
Jackson County, 1 mi N of Long Valley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.484, -101.500

Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239978.